Kansas, 2025High Wind in Kansas, December 28, 2025
December 28, 2025 · NWS ICT · 1 event in 1 county or zone
A cold front passed through Kansas during the morning and early afternoon hours on December 28. Strong northerly winds were observed behind this cold front including a couple different instances where wind gusts hit or exceeded 58 mph in Russell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through Kansas during the morning and early afternoon hours on December 28. Strong northerly winds were observed behind this cold front including a couple different instances where wind gusts hit or exceeded 58 mph in Russell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 28, 2:47 AM CST, 1 hour 33 minutes earlier. Its key messages:
- A strong cold front arriving today will bring much colder air, windy conditions and low probabilities(20-30%) of a light wintry mix over parts of central KS.
- Wind chills Monday morning to be around zero across much of the area.
- Moderating temperatures on Tuesday then slightly above average through the remainder of next week.
Area forecast discussion, Dec 28, 2:47 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
247 AM CST Sun Dec 28 2025
.KEY MESSAGES...
- A strong cold front arriving today will bring much colder air,
windy conditions and low probabilities(20-30%) of a light
wintry mix over parts of central KS.
- Wind chills Monday morning to be around zero across much of
the area.
- Moderating temperatures on Tuesday then slightly above
average through the remainder of next week.
&&
.DISCUSSION...
Issued at 242 AM CST Sun Dec 28 2025
A cold front was bisecting northwest Kansas early this morning. This
front will continue moving south and east clearing southeast Kansas
during the mid to late morning hours. Strong northwest winds are
expected to develop in it's wake. Time/height X-sections of
wind/mixing layer height support peak gusts in the 40-45 knot range.
Conditions have trended toward a drier scenario for much of the
area today as large-scale forcing for subsidence is progged to build
over much of the area in the wake of the cold front as we move
through the morning hours as we remain on the southern periphery
of the mid/upper trough. The column is progged to remain quite
dry in the sfc layer allowing for more evaporation/sublimation
although some low pops were maintained in parts of central KS
early in the day. Any bands of light wintry precipitation are
expected to be more transient with minimal impacts anticipated
given recent record warmth and light/transient nature of wintry
precipitation. We still expect daily highs to occur early in the
period for much of the area with falling temperatures as we
move through the afternoon hours. Any lingering light
precipitation is expected to come to an end as we move through
the early to mid afternoon hours.
Breezy northwest winds will persist tonight with continued low level
cold air advection. As temperatures drop into the teens and 20s
early Monday morning, wind chills around zero will be common across
much of the area. Below normal temperatures will prevail on
Monday as sfc high pressure settles over the area bringing light
winds. Most locations will see highs in the 30-35 degree range.
Tue-Sat...the cooldown will be short-lived as temperatures begin to
moderate on Tue as low level southwesterly flow returns in the wake
of the sfc ridge. We start to see more influence from the mid/upper
ridge over the Southwest as we move into the middle of the week with
above average temperatures returning to the area. Rising
temperatures may be hampered on Thu as a cold front backs into the
area. Above average temperatures are expected to prevail as we move
through the remainder of the week and into the weekend as the
mid/upper ridge begins to amplify while translating eastward toward
the central CONUS
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1130 PM CST Sat Dec 27 2025
VFR conditions will continue through much of the overnight
hours. A strong cold front will progress through the area after
09Z, shifting winds from the N/NW at 20-30 kt with gusts near 40
kt. An area of MVFR CIGS will move into eastern and southern KS
after 12Z. Uncertainty remains whether MVFR CIGS will reach RSL
and GBD. In addition, a brief period of -SN is possible
Sunday morning, mainly across central and northeast KS. Have
maintained a PROB30 mention at RSL, GBD, and SLN to account for
the most likely timeframe. HUT, ICT, and CNU were removed as the
best chances look to remain north of those terminals. Wind
speeds will begin to decrease by mid to late Sunday afternoon
but likely to remain gusty into the evening hours.
&&
.FIRE WEATHER...
Issued at 242 AM CST Sun Dec 28 2025
Windy conditions are expected in the wake of a cold front
today. Northwest winds will increase to 25-35 mph with gusts
around 50 mph possible at times, strongest in central Kansas.
This will drive the grassland fire danger index into the very
high category across much of the area today.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM this morning to 6 PM CST this evening
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.
&&
DISCUSSION...MWM
AVIATION...BRF
FIRE WEATHER...MWM
Hazardous weather outlook, Dec 27, 3:38 PM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CST Sat Dec 27 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-282145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CST Sat Dec 27 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Isolated thunderstorms are possible late tonight across portions of
southern and southeast Kansas. A strong storm producing small hail
cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated thunderstorms are possible over southeast Kansas early
Sunday morning. A strong storm producing small hail cannot be ruled
out.
Strong northwest winds will develop behind a cold front on Sunday
with wind gusts over 50 mph possible, strongest in central Kansas.
This may drive the grassland fire danger into the very high
category at times.
Rain and drizzle may transition to a light and brief wintry mix on
Sunday for portions of the area before precipitation comes to an
end late in the afternoon.
Wind chills may be near zero for portions of central Kansas early
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
High Wind, Russell
- When
- December 28, 4:20 AM CST to 8:20 AM CST
- Where
- Russell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The ASOS site at Russell Municipal Airport gusted to 63 mph at 4:29 AM CST, and then gusted to 58 mph at 8:16 AM CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, December 28 to 29, 20251 death · 1 injured · 22 events
- Rip Current in Puerto Rico, December 28, 20251 death · 2 injured · 1 event
- Cold in Arizona, December 28, 20251 death · 1 event
- Tornado and Damaging Winds in Indiana, December 28, 20251 injured · $1.5 million · EF1 · 8 events
- Tornadoes and Damaging Winds in Illinois, December 28, 2025EF2 · 10 events
- Blizzard and Winter Storm in Minnesota, December 28 to 29, 20251 injured · 42 events
- Tornadoes and Flood in Illinois, December 28, 2025EF1 · 14 events
- Tornado and Hail in Illinois, December 28, 2025EF1 · 8 events
- Damaging Winds in Ohio, December 28, 2025$27,000 · 50 kt wind · 11 events
- Ice Storm and Winter Weather in New York, December 28 to 29, 202527 events
- High Wind and Winter Weather in Illinois, December 28 to 29, 202552 kt wind · 24 events
- Winter Weather in Wisconsin, December 28 to 29, 202520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306204.